Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 7, 2004, 8:01 PM EST for Barbour County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2004, 8:01 PM EST (01:01 UTC)
- Expired
- Mar 7, 2004, 8:30 PM EST
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 161 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894
WUUS51 KRLX 080101
SVRRLX
WVC001-080130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EST SUN MAR 7 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBOUR COUNTY IN WEST VIRGINIA...
* UNTIL 830 PM EST...
* AT 759 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
NORTH OF HODGESVILLE...OR ABOUT 8 MILES WEST OF PHILIPPI...MOVING
EAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...AUDRA STATE PARK...
BELINGTON AND PHILIPPI.
--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZED
HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3920 8005 3917 7983 3907 7988 3897 7990
3898 8000 3904 8007 3905 8014 3910 8019
3917 8023
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:00 PM EST, 5 hours 1 minute earlier.
Area forecast discussion, Mar 7, 3:00 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST SUN MAR 7 2004
.UPDATE FOR DISCUSSION...
300 PM EST SUN MAR 7 2004
.SUNDAY NIGHT AND MONDAY...
COLD AIR MOVES INTO THE REGION TONIGHT BEHIND THE COLD FRONT. MODELS
SHOWING GOOD UPSLOPE LATE TONIGHT AND EARLY MONDAY...WITH LOW LEVEL
INSTABILITY AIDING THE CAUSE ON MONDAY. WILL KEEP ADVISORY IN THE
NORTHERN MOUNTAINS...WHERE HIGHER PEAKS WILL SEE THE MOST SNOW.
WESTERN LOW LANDS HAVE A WARMER GROUND...WHICH WILL LIMIT ANY
ACCUMULATION. BASED ON MODEL 850 TEMPERATURES...BELIEVE MOS HIGHS
FOR MONDAY ARE TOO WARM.
.MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
ANY LEFTOVER RAIN OR SNOW SHOWERS SHOULD BE DIMINISHING MONDAY
EVENING ...BEFORE SUPPORT ARRIVES DURING THE LATE NIGHT HOURS FROM
THE NEXT UPPER TROF. HARD TO DETERMINE HOW MUCH CLEARING WE C
MONDAY EVENING...BEFORE NEXT FEATURE.
WITH UPPER ENERGY DIVING SOUTH OF US TUESDAY...HAVE LOWERED POPS
SLIGHTLY ON TUESDAY...BUT WITH 850 THERMAL TROF STILL HERE AND MOIST
LOW LEVEL FLOW...LIGHT RAIN AND SNOW SHOWERS SHOULD STILL BE AROUND.
KEPT WEDNESDAY DRY...WITH NEXT FEATURE STARTING TO AFFECT WESTERN
COUNTIES LATE WEDNESDAY NIGHT.
.THURSDAY THROUGH SUNDAY...
COLD FRONT MOVING THROUGH AREA ON THURSDAY LOOKS MOISTURE STARVED
AND WEAK AS HIGH PRESSURE IS ANCHORED ACROSS THE GULF COAST...
THEREFORE HAVE LOWERED POPS A BIT FROM PREVIOUS FORECAST. COLD
FRONT NEXT SUNDAY HAS MORE POTENTIAL AS GULF OPENS UP. QUESTION IS
ON TIMING WITH MODELS TRYING TO SPEED UP PROGRESS OF FRONT IN LINE
WITH EUROPEAN MODELS. NO EXTREMES IN TEMPERATURE AS TEMPS WITHIN A
FEW DEGREES OF NORMAL FOR THIS TIME OF YEAR.
.PREVIOUS DISCUSSION...
1058 AM EST SUN MAR 7 2004
LOW LEVEL MOISTURE LACKING IN FRONTAL BOUNDARY TO THE WEST. VERY
LITTLE IF ANY PRECIPITATION REACHING THE GROUND SOUTH OF
COLUMBUS...SO WILL LOWER POPS THIS AFTERNOON.
&&
.AVIATION...
1245 PM EST SUN MAR 7 2004
COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. SOME SHOWERS
ARE POSSIBLE. CEILINGS OF 3000 TO 4000 FEET CAN BE EXPECTED ACROSS
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...SCT TO BKN IN THE SOUTH.
THERE WILL BE A BREAK IN THE CLOUDS BEHIND THE FRONT...WITH COLDER
AIR COMING IN TONIGHT CREATING A MVFR DECK ACROSS THE REGION. SOME
SNOW SHOWERS ARE POSSIBLE IN THE COLDER AIR TONIGHT AND MONDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 700 PM EST SUNDAY UNTIL 1100 AM EST
MONDAY FOR ZONES WVZ037>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...NONE.
&&Hazardous weather outlook, Mar 7, 4:09 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EST SUN MAR 7 2004 KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-071500- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 400 409 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE NORTHERN AND CENTRAL WEST VIRGINIA MOUNTAINS FOR TONIGHT THROUGH MONDAY MORNING. SNOW SHOWERS COULD ACCUMULATE 2 TO 5 INCHES BY DAWN MONDAY IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA. AN INCH OR TWO POSSIBLE ACROSS SOME OF THE CENTRAL LOWLAND COUNTIES. THE SNOW SHOWERS WILL LINGER INTO MONDAY TOO...WITH AN INCH OR ADDITIONAL ACCUMULATIONS ACROSS THE MOUNTAINS BRINGING STORM TOTALS TO 3 TO 7 INCHES...THE HIGHEST AMONT ACROSS THE HIGHER ELEVATIONS. STRONG WINDS WILL AFFECT THE AREA THIS AFTERNOON THROUGH TONIGHT...BUT PEAK WIND GUSTS ARE FORECAST TO BE JUST BELOW ADVISORY CRITERIA. * WINTER WEATHER ADVISORY......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... OTHER THAN THE WINTER WEATHER ADVISORY GOING INTO MONDAY MORNING... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KF
In the hours before
Special weather statement, Mar 7, 5:51 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 551 PM EST SUN MAR 7 2004 WVZ037>040-046-047-080030- BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV- WEBSTER WV- INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON... PHILIPPI...SUMMERSVILLE AND WEBSTER SPRINGS 551 PM EST SUN MAR 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A WINTER WEATHER ADVISORY REMAINS POSTED FOR OVERNIGHT TONIGHT INTO MONDAY MORNING FOR THE COUNTIES OF BARBOUR...UPSHUR... RANDOLPH... POCAHONTAS...WEBSTER...AND NICHOLAS. SNOW SHOWERS WILL BEGIN TO ACCUMULATE THIS EVENING FOR ELEVATIONS ABOVE 2500 FEET.. MEANWHILE...RIVER VALLEYS WILL LIKELY SEE A MIXTURE OF RAIN AND SNOW SHOWERS THIS EVENING...BEFORE CHANGING TO ALL SNOW SHOWERS OVERNIGHT. WINDS WILL GUST OVER 40 MPH. BLOWING SNOW COULD EASILY BE SEEN ACROSS THE HIGH ELEVATIONS LATE TONIGHT INTO MONDAY MORNING. IF YOU PLAN TO TRAVEL OVERNIGHT OR MONDAY MORNING...ESPECIALY ACROSS THE MOUNTAINS...BE PREPARED FOR OLD MAN WINTER. TOTAL SNOW ACCUMULATIONS WILL BE ELEVATION DEPENDENT. SNOW ACCUMULATIONS WILL LIKELY BE AN INCH OR TWO IN SOME RIVER VALLEYS...BUT 4 TO 6 INCHES ACROSS MANY OF THE MOUNTAIN RIDGES. KTB
Special weather statement, Mar 7, 6:05 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 605 PM EST SUN MAR 7 2004 KYZ102-103-105-OHZ075-076-085>087-WVZ005>011-013>020-024>026-080000- ATHENS OH-BOONE WV-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY- DODDRIDGE WV-GALLIA OH-JACKSON WV-KANAWHA WV-LAWRENCE OH-LAWRENCE KY- LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-PLEASANTS WV- PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-WASHINGTON OH-WAYNE WV- WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON... ELIZABETH...GALLIPOLIS...GRANTSVILLE...GRAYSON...HAMLIN... HARRISVILLE...HUNTINGTON...IRONTON...LOGAN...LOUISA...MADISON... MARIETTA...MIDDLEBOURNE...PARKERSBURG...POINT PLEASANT...POMEROY... RIPLEY...SPENCER...WAYNE...WEST UNION...WILLIAMSON AND WINFIELD 605 PM EST SUN MAR 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A BROKEN LINE OF SHOWERS...WITH A FEW THUNDERSTORMS...WILL MOVE ACROSS THE OHIO RIVER INTO WESTERN WEST VIRGINIA THROUGH 7 OCLOCK. SOME OF THE STRONGER SHOWERS AND STORMS WILL BE ACCOMPANIED BY GUSTY WINDS...POSSIBLY AS HIGH AS 50 MPH. SMALL MARBLE OR PEA SIZED HAIL MAY ALSO BE OBSERVED. THESE SHOWERS AND STORMS WILL DIE OFF QUICKLY AFTER SUNSET AS DAYTIME HEATING IS LOST.
Special weather statement, Mar 7, 7:01 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 701 PM EST SUN MAR 7 2004 WVZ027-028-037-038-080100- BRAXTON WV-CLAY WV-NICHOLAS WV-WEBSTER WV- INCLUDING THE CITIES OF...CLAY...SUMMERSVILLE... SUTTON AND WEBSTER SPRINGS 701 PM EST SUN MAR 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A CLUSTER OF RAIN SHOWERS WILL MOVE ACROSS CLAY AND GASSAWAY THROUGH 8OCLOCK...POSSIBLY REACHING SUMMERSVILLE BY THAT TIME. A RUMBLE OF THUNDER MAY ALSO BE HEARD. WIND GUSTS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE...ALONG WITH PEA SIZED HAIL. THESE SHOWERS WILL DIE OFF THEREAFTER AS DAYTIME HEATING CONTINUES TO BE LOST.
Special weather statement, Mar 7, 7:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 733 PM EST SUN MAR 7 2004 VAZ003-004-WVZ024>026-033>040-046-047-080200- BARBOUR WV-BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV- MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV- RANDOLPH WV-UPSHUR WV-WEBSTER WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CLINTWOOD... DURBIN...EDEN...ELKINS...FAYETTEVILLE...GRUNDY...LOGAN...MADISON... MARLINTON...PHILIPPI...PINEVILLE...SNOWSHOE...SUMMERSVILLE... WEBSTER SPRINGS...WELCH AND WILLIAMSON 733 PM EST SUN MAR 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF SHOWERS WILL MOVE THROUGH THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA AND SOUTHWEST VIRGINIA BY 9 OCLOCK. AS IT DOES SO...WINDS WILL PICK UP OUT OF THE NORTHWEST AND BECOME GUSTY...POSSIBLY GUSTING TO BETWEEN 40 AND 50 MPH FOR A SHORT TIME. WINDS WILL SLACKEN A BIT THEREAFTER BUT REMAIN GUSTY THROUGH THE EVENING. BE PREPARED FOR THESE SUDDEN INCREASES IN WIND SPEED. USE CAUTION IF YOU ARE DRIVING A HIGH PROFILE VEHICLE IN STRONG WINDS.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.